Twenty eight patients treated with selective serotonin reuptake inhibitors /venlafaxine were randomized to a three-day (short) or 14-day (longer) anti-depressant taper and openly assessed after a five to seven day drug-free washout, and again after seven days treatment with a new anti-depressant of the treating clinician's choice. A 'discontinuation syndrome' ( > or = 3 new symptoms on the Discontinuation Emergent Signs and Symptoms checklist) occurred in 46% of patients with a similar frequency in those with short (7/15) versus longer (6/13) taper. Patients initially on short half-life anti-depressants had significantly greater increases in discontinuation and depressive symptoms than those stopping fluoxetine. Four patients, all on paroxetine, developed emergent suicidal ideation after taper. These results support the importance of half-life in determining discontinuation symptoms and suggest that there is little advantage to a two-week taper over a three-day taper when switching antidepressants. Antidepressant discontinuation in depressed patients can be associated with worsening depression and increased suicidality.